Alert archive / West Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 36, NWS Charleston, WV

August 1, 2012Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 1, 2012, 6:37 PM EDT for Kanawha County, West Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 6:37 PM EDT (22:37 UTC)
Expired
Aug 1, 2012, 8:30 PM EDT
In force
113 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 33 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WGUS51 KRLX 012237
FFWRLX
WVC039-020030-
/O.NEW.KRLX.FF.W.0036.120801T2237Z-120802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLENDENIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RAINFALL WILL CAUSE STREAM BANKS TO BECOME UNSTABLE.
UNSTABLE STREAM BANKS CAN FAIL OR BECOME SLIPPERY. PERSONS SHOULD
STAY AWAY FROM STREAM BANKS...SWIFT FLOWING WATER AND CULVERTS. STAY
AWAY OR BE SWEPT AWAY!

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3843 8159 3855 8154 3849 8127 3848 8126
      3847 8128 3838 8126 3833 8126

$$

14
2 follow-up statements
877 
WGUS71 KRLX 012334
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT WED AUG 1 2012

WVC039-020030-
/O.CON.KRLX.FF.W.0036.000000T0000Z-120802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-
734 PM EDT WED AUG 1 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
CENTRAL KANAWHA COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLENDENIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3843 8159 3855 8154 3849 8127 3848 8126
      3847 8128 3838 8126 3833 8126

$$

14
412 
WGUS71 KRLX 020029
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT WED AUG 1 2012

WVC039-020039-
/O.EXP.KRLX.FF.W.0036.000000T0000Z-120802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-
829 PM EDT WED AUG 1 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT FOR CENTRAL
KANAWHA COUNTY...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3843 8159 3855 8154 3849 8127 3848 8126
      3847 8128 3838 8126 3833 8126

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:58 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 1:58 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
158 PM EDT WED AUG 1 2012

.SYNOPSIS...
WEAK COLD FRONT MOVES THROUGH TODAY. DRIER AND MORE STABLE AIR
TONIGHT THROUGH THURSDAY NIGHT. MOISTURE AND INSTABILITY INCREASES
FRIDAY INTO SUNDAY. COLD FRONT SUNDAY NIGHT/MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
ALTHOUGH A BIT HARD TO FIND IN OBSERVATIONS THE EXACT LOCATION IN
THE OBS...THINKING WEAK COLD FRONT APPROACHING OHIO RIVER...WITH
CONVECTION STARTING TO KICK OFF ACROSS WV. DID NOT MAKE SIGNIFICANT
CHANGES TO POPS FROM PREVIOUS FORECAST...SEEING FAIR AGREEMENT IN
HI-RES MODELS THAT ISOLATED STORMS SHOULD CONTINUE TO DEVELOP ACROSS
THE LOWLANDS...WITH A BIT HIGHER CHANCES OVER THE MOUNTAINS AS AN
ELEVATED HEAT SOURCE. NOT MUCH MID TO UPPER LEVEL MOISTURE STILL
AROUND...SO THINK MOST CELLS WILL HAVE A HARD TIME SUSTAINING
THEMSELVES. HOWEVER...WITH THAT SAID CANNOT RULE OUT A FEW STRONGER
STORMS LIKE YESTERDAY...WITH FLASH FLOODING A THREAT IF MULTIPLE
STORMS TRAIN OVER THE SAME AREA...OR ONE PERSISTENT STORM BECOMES
ROOTED TO AN OROGRAPHIC FEATURE. 3 HOUR FFG GUIDANCE IS AROUND 1
INCH FOR SOME OF OUR NORTHWESTERN ZONES...WITH 2 INCHES FOR MUCH OF
THE WV LOWLANDS...SO IT WILL NOT TAKE MUCH TO GET WATER CONCERNS
GOING. THOUGHT ABOUT A FLASH FLOOD WATCH...BUT WITH ONLY ISOLATED
CONVECTION EXPECTED ISSUES SHOULD BE VERY LOCALIZED.

AS THE FRONT MOVES OFF TO THE EAST...HIGH PRESSURE WILL BEGIN MOVING
IN BRINGING DRY WEATHER THROUGH THURSDAY. AS MENTIONED IN PREVIOUS
DISCUSSION...MODELS STRUGGLING WITH LOWS TONIGHT AND HAVE A 5-10
DEGREE SPREAD IN MOS OUTPUT. STAYED CLOSE TO PREVIOUS
FORECAST...RIGHT BETWEEN MOS NUMBERS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WEAK HIGH PRESSURE WILL SLIDE EAST OF THE AREA BY FRIDAY.
STRENGTHENING BERMUDA HIGH WILL BRING WARMER AND MORE HUMID AIR
NORTH INTO OUR AREA FRIDAY. LOOKS TO BE ENOUGH MOISTURE AND
INSTABILITY FOR HEATING TO POP A FEW THUNDERSTORMS FRIDAY AFTERNOON
INTO FRIDAY NIGHT...MAINLY OVER THE SOUTH AND MOUNTAINS. STORMS WILL
BE MOSTLY DIURNALLY DEPENDENT...WITH LACK OF UPPER DISTURBANCES IN
WEAK WESTERLY FLOW ALOFT...SO MOST OF THE STORMS FRIDAY WILL BE OF
THE AFTERNOON AND EVENING VARIETY.

OUTSIDE THE CONVECTION...ENOUGH SUNSHINE EXPECTED TO LIFT TEMPS BACK
INTO THE 90S LOW LANDS FRIDAY AFTERNOON...AND LEAVE FOR A WARM AND
MUGGY FRIDAY NIGHT.

FOR SATURDAY...MODELS SIMILAR IN AN UPPER DISTURBANCE CROSSING THE
AREA FROM WEST TO EAST. WHILE NO FOCUSING MECHANISM UNDER THIS
DISTURBANCE IS EVIDENT IN THE MODELS...THEY DO DEPICT A BROAD SWATH
OF DEEPER MOISTURE AND INSTABILITY. POPS RAISED INTO THE HIGHER
CHANCE RANGE...ESPECIALLY SATURDAY AFTERNOON AND EVENING.
OTHERWISE...WHILE MAX TEMPS WILL BE SUPPRESSED SOMEWHAT BY THE
INCREASED CLOUDS AND CONVECTION...IN THE 80S...IT WILL STILL BE VERY
WARM AND HUMID.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
NOT MUCH CHANGE. MODELS ARE IN REASONABLE AGREEMENT ON A SIGNIFICANT
SYSTEM MOVING ACROSS THE REGION ON LATER ON SUNDAY AND SUNDAY
NIGHT...WITH AN ATTENDING COLD FRONT. LOOKS LIKE AN ORGANIZED BAND
OF CONVECTION WILL PRECEDE THE FRONT ON SUNDAY...WITH CONVECTION
CONTINUING SUNDAY NIGHT BEFORE THE FRONT PASSES MONDAY. CONVECTION
THEN TAPERS OFF BEHIND THE FRONT MONDAY FROM WEST TO EAST. HIGH
PRESSURE WITH DRIER AND SLIGHTLY COOLER AIR WILL MOVE IN BY TUESDAY
AND CONTINUE WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK COLD FRONT...CURRENTLY LOCATED NEAR THE OHIO RIVER...WILL
CONTINUE MOVING ACROSS THE AREA TODAY...WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE FRONT. BEST COVERAGE
OF THUNDERSTORMS EXPECTED IN THE MOUNTAINS...SO WENT WITH VCTS. WILL
HAVE TO MONITOR FOR ANY CELLS APPROACHING LOWLAND SITES...AND WILL
AMEND IF NECESSARY. EXPECT VFR CONDITIONS INTO TONIGHT...WITH
POSSIBLE DROPS INTO MVFR IN AND AROUND SHOWERS AND STORMS. PATCHY
DENSE FOG IS POSSIBLE AGAIN LATE WEDNESDAY NIGHT...MORE LIKELY IN
THE MOUNTAIN VALLEYS AND ANYWHERE THAT GETS A GOOD SHOWER THIS
EVENING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
TIMING AND DENSITY OF FOG COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR POSSIBLE IN DENSE FOG IN THE MOUNTAIN VALLEYS THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ
SHORT TERM...JMV
LONG TERM...KTB/JMV
AVIATION...MZ
Hazardous weather outlook, Aug 1, 1:52 PM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EDT WED AUG 1 2012

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-021800-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
152 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
DUE TO THE EXPECTED ISOLATED NATURE OF THE CONVECTION...A FLASH
FLOOD WATCH WAS NOT ISSUED...BUT HIGHLY LOCALIZED FLASH FLOODING
DUE TO PERSISTENT STORMS...OR MULTIPLE STORMS MOVING OVER THE SAME
AREA IS POSSIBLE...AND FLASH FLOOD WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ066-067-075-076-083>087-021800-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-
152 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 4:09 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT WED AUG 1 2012

WVZ031-012100-
HARRISON WV-
409 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT HARRISON COUNTY...

AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF MANNINGTON...AND WAS NEARLY STATIONARY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8031 3942 8022 3940 8020 3933 8020
      3919 8034 3935 8055 3936 8053 3937 8054
      3943 8055 3947 8049

28
Local storm report, Aug 1, 4:14 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT WED AUG 1 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LOGAN                   37.83N 82.05W
08/01/2012  U0.88 INCH       LOGAN              WV   PUBLIC

&&

NNNN
Special weather statement, Aug 1, 5:40 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT WED AUG 1 2012

WVZ015-016-027-036-037-012245-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-ROANE WV-
540 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KANAWHA...SOUTH CENTRAL
ROANE...SOUTHERN CLAY...WEST CENTRAL NICHOLAS AND WESTERN FAYETTE
COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
CLAY...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR PROCIOUS AROUND 600 PM...EAST BANK AROUND 605
PM...CEDAR GROVE AROUND 610 PM...GLEN...GLASGOW...AND SHARON AROUND
615 PM...PRATT...AND DAWES AROUND 620 PM...POND GAP AND HANDLEY
AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 NEAR MILE MARKER 96
IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 14 AND 26...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 58 AND 95.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3795 8130 3810 8153 3812 8152 3812 8155
      3814 8155 3814 8157 3818 8162 3817 8163
      3819 8165 3822 8165 3823 8167 3861 8134
      3843 8091 3792 8128

14
Local storm report, Aug 1, 5:59 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
559 PM EDT WED AUG 1 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CEDAR GROVE             38.20N 81.36W
08/01/2012  U0.75 INCH       KANAWHA            WV   PUBLIC

&&

NNNN
Local storm report, Aug 1, 6:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
611 PM EDT WED AUG 1 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CEDAR GROVE             38.20N 81.36W
08/01/2012  U0.88 INCH       KANAWHA            WV   PUBLIC

&&

NNNN
Special weather statement, Aug 1, 6:12 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
612 PM EDT WED AUG 1 2012

VAZ004-WVZ024-033-012245-
BUCHANAN VA-MCDOWELL WV-MINGO WV-
612 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCHANAN...NORTHWESTERN
MCDOWELL AND SOUTHEASTERN MINGO COUNTIES...

AT 606 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF GRUNDY...MOVING EAST AT 45 MPH.

THIS STORM WILL BE NEAR IAEGER AROUND 620 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3739 8218 3754 8198 3753 8201 3754 8206
      3760 8201 3757 8186 3755 8186 3753 8182
      3751 8182 3751 8177 3748 8173 3731 8193

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:00 PM EDTFlash Flood WarningRLXBraxton, Nicholas, Webster2 hr
Aug 1, 2:15 PM EDTSpecial Weather StatementRLXWirt60 min
Aug 1, 2:34 PM EDTSpecial Weather StatementRLXJackson26 min
Aug 1, 3:29 PM EDTSpecial Weather StatementRLXMingo61 min
Aug 1, 3:48 PM EDTSpecial Weather StatementRLXLogan57 min
Aug 1, 4:03 PM EDTSpecial Weather StatementRLXBoone42 min
Aug 1, 4:09 PM EDTSpecial Weather StatementRLXHarrison51 min
Aug 1, 5:40 PM EDTSpecial Weather StatementRLXClay, Kanawha65 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas49 min
Aug 1, 6:15 PM EDTFlash Flood WarningRLXBarbour, Randolph, Upshur3 hr
Aug 1, 7:17 PM EDTSpecial Weather StatementRLXHarrison58 min

Nearby

Flash Flood Warnings in West Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.